MAUDE Adverse Event Report: OSCOR INC 9F SAFESHEATH II; INTRODUCER, CATHETER

OSCOR INC 9F SAFESHEATH II; INTRODUCER, CATHETER
Model Number SS9
Medical Device Problem Code Aspiration Issue (2883)
Health Effect - Clinical Codes Aspiration/Inhalation (1725); Cardiomyopathy (1764)
Date of Event 01/25/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This complaint is part of internal retrospective review of complaints received from march 2014 to march 2016, conducted by oscor as a result of process improvements made to the complaint system to ensure proper medical device reporting is maintained.As part of the detailed review, this event has been determined to be reportable.This initial mdr is being submitted to meet our requirements of reporting.A follow-up will be submitted as soon as the investigation is complete.
 
Event or Problem Description
It was reported that during implant, the sheath was positioned in the left subclavian vein.The physician observed air bubbles in the flush line and syringe when aspirating following sheath placement.It was noted that withdrawing the sheath approximately one centimeter prevented this during aspiration.Another sheath was attempted, however air bubbles were again observed during aspiration.A new sheath was used to complete implantation.No patient complications have been reported as a result of this event.Patient has history of dilated cardiomyopathy.No clinical actions required to the patient due to this event.Patient under planned general anaesthetic during procedure.Anaesthetist happy with ventilation during this event.New information received march 31, 2016: could you please provide the following information: did the surgeon flush the line to remove all air prior to use of the device? yes, this is done with every sheath (both haemostatic and non-haemostatic).Is it known if the 3-way stop cock was not in the correct (closed) position when the surgeon observed air bubbles in the flush line? implanting physician confirmed the 3-way stopcock was in the correct position as soon as the first bubbles were seen as part of her normal practice.
 
Additional Manufacturer Narrative
Returned device analysis reveals one 9f safesheath introducer within manufacturing specifications.According to the report, the physician observed air bubbles in the flush line and syringe when aspirating following sheath placement.Returned product evaluation revealed that the helical cuts in the hemostasis valve looked distorted and fatigued.It is unknown if another device was used in conjunction with the sheath.It is also unknown how the insertion was performed which created mechanical damage to the hemostasis valve.The product did not ship in this condition.The introducer sheath passed all in-process and qa final inspection steps before shipping to the customer including visual and dimensional inspection of the hemostasis valve, leak testing, and occlusion testing.The potential causes of air embolism include: physician does not remove all air before flushing, side port assembly fails during aspiration.Based on the investigation, a capa is not required as findings did not identify a design, labeling or manufacturing non-conformity.In addition, there was no new failure mode identified and the risk remains the same (low).A review of the quality assurance procedure (adelante-s introducer sheath in process and final inspections) 100% inspection: perform a leak test on all adelante-s model sheath assemblies.Attach and lock 10 cc luer lock syringe to the activated valve/stopcock on the sideport.Push and pull the plunger of the syringe completely out all at once to confirm air flow through the sideport valve and tube.If there is an obstruction/blockage, it will be difficult to operate the plunger on the syringe.Even a partial obstruction will be felt by the operator.If any type of blockage or obstruction in the introducer sheath assembly is found, the item should be rejected and the appropriate supervisor should be alerted immediately.The safesheath ii instructions for use (ifu) provides these precautions: aspiration and saline flushing of the sheath, dilator, and valve should be performed to help minimize the potential for air embolism and clot formation.Indwelling introducer sheaths should be internally supported by a catheter, electrode, or dilator.Dilators, catheters, and pacing leads should be removed slowly from the sheath.Rapid removal may damage the valve members resulting in blood flow through the valve.Never advance or withdraw guide wire or sheath when resistance is met.Aspirate all air from the sheath valve assembly by using a syringe connected to the side port.Flush the introducer through the side port.If the introducer is to remain in place during lead positioning and testing, flushing the introducer via the side port periodically with saline is advised.Summary of final analysis: returned device analysis reveals one 9f safesheath introducer within manufacturing specifications.According to the report, the physician observed air bubbles in the flush line and syringe when aspirating following sheath placement.The introducer sheath passed all in-process and qa final inspection steps before shipping to the customer including visual and dimensional inspection of the hemostasis valve, leak testing, and occlusion testing.

Brand Name
9F SAFESHEATH II
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
OSCOR INC
3816 desoto blvd
palm harbor FL 34683 1816
MDR Report Key6301921
Report Number1035166-2017-00015
Device Sequence Number537423
Product Code DYB
UDI-Device Identifier30891492002259
UDI-Public30891492002259
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K122084
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/01/2020
Device Model NumberSS9
Device Catalogue NumberSS9
Device Lot NumberDP03385
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2016
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/01/2016
Supplement Date Received by Manufacturer03/01/2016
Initial Report FDA Received Date02/03/2017
Supplement Report FDA Received Date12/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR